Missouri, 2001

Flood in Missouri, April 15 to 30, 2001

April 15 to 30, 2001 · NWS DVN · 1 event in 1 county or zone

Prolonged flooding affected several states bordering the Mississippi River when storm systems fanned abnormally warm air northward. The warm air coupled with heavy rain from severe thunderstorms caused a deep snowpack over the headwaters of the Mississippi to melt rapidly.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Prolonged flooding affected several states bordering the Mississippi River when storm systems fanned abnormally warm air northward. The warm air coupled with heavy rain from severe thunderstorms caused a deep snowpack over the headwaters of the Mississippi to melt rapidly. Near record flooding occurred over sections of Minnesota, Wisconsin, Iowa, Illinois, and Missouri. Additional heavy rain falling over the upper reaches of the Mississippi prolonged the flooding and lead to a broad crest. Highways and roads over Iowa and Illinois were closed due to flooding and 18 counties in these states were declared disaster areas with damage estimates in the millions. In Clark County the Missouri Department of Transportation closed U.S.136 and U.S. 61 highways near Alexandria for several days and rerouted traffic through St. Francisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 1:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 15, 1:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT SUN APR 15 2001

CURRENT PRECIP BANDS ACRS EASTERN CWA...TAKING ON COMMA SHAPE DUE TO
VIGOROUS VORT ALOFT/WHICH MODELS REALLY UNDERESTIMATED/...SLOW TO
LEAVE THE CWA. MOST SHOULD BE EAST OF CWA BY ISSUANCE TIME...BUT MAY
HAVE TO WALK OUT LINGERING ACTIVITY IN MORNING ZONES...SPOTTY
SECONDARY PRECIP POPPING UP NEAR NEAR SOUTHERN PORTIONS ALSO MAY HAVE
TO BE ACCOUNTED FOR.

SECONDARY VORT...SEEN WHIRLING IN W/V IMAGERY OVER SD/NE...IS
POISED TO ROTATE EAST OVER THE CWA THROUGH EARLY AFTERNOON. THIS
FEATURE HELPING TO PRODUCE SCATTERED RAIN OVER EASTERN NE/SD...INTO
NORTHWEST IA ATTM. THIS ACTIVITY WILL LOOK TO SPREAD EAST ACRS THE
CWA TODAY...REACHING NORTHWEST CWA BY LATE MORNING. IR LOOP
INDICATING LARGE CLEAR HOLE OVER CENTRAL IA STARTING TO FILL IN AS
WAVE APPROACHES...BUT STILL MAY MAKE FOR TRICKY MORNING SKY WORDING.
WILL TAKE MAV/FWC BLEND FOR HIGHS TODAY...LEANING TOWARD TOUCH
WARMER MAV. LOOKING AT SATELLITE TRENDS...SOUTH THIRD OF CWA MAY JUST
BECOME PARTLY CLOUDY WITH MOST OF UPSTREAM PRECIP AND CLOUDINESS
AFFECTING NORTHERN 2/3S TODAY.

BIG STORY WILL BE COLD DUMP ACRS UPPER MIDWEST TO START WEEK OFF
WITH. NORTHERN VORTEX TO DROP ACRS THE WESTERN GRT LKS BY MON
MORNING...AS DEEP AMPLIFICATION TAKES PLACE WITH UPPER AIR PATTERN.
UPPER FLOW TO EVENTUALLY BE MERIDIONAL ACRS THE UPPER MIDWEST BY
12Z TUE...SETTING STAGE FOR SPRING CHILL DOWN. H85 FLOW TO VEER AND
INCREASE FROM THE NORTHWEST LATER TODAY...INITIATING VIGOROUS
BOUGHT OF CAA. -10 TO -15 C POOL ALREADY POISED OVER SASK/MANITOBA
ON LAST NIGHTS 00Z UA RUNS...WILL LOOK TO SPILL DOWN ACRS UPPER MS
RVR VALLEY TONIGHT AND MON. SHORT RANGE MODEL H85 PROGS ALREADY
HAVE CWA SUB-ZERO C BY 06Z TONIGHT...WITH MOST AGGRESSIVE ETA
BRINGING -10 C ISOTHERM ACRS NORTHERN CWA BY 12Z MON. ETA CONTINUES
TO SLAP CWA WITH -13 C COLD POOL ON MON...WHILE AVN AND NGM NOT
QUITE AS COLD WITH -10 C VALUES. IN ANY CASE...STILL SEVERE COLD
ADVECTION TO HAMPER TEMP RISE ON MON. MID TO UPPERS MAY BE REACHED
BY MIDDAY AND HOLD THEN STEADY. ARCTIC HIGH TO BUILD SOUTH ACRS
NORTHERN PLAINS ON MON...AND WITH STRONG CAA AND CYCLONIC FLOW AT
SFC AND ALOFT...FEEL BLUSTERY DAY ON TAP. H85 WINDS PROGGED TO
REACH 40 KTS BY 00Z TUE FROM NORTHWEST...WITH EVEN PART OF THIS
MOMENTUM BEING TRANSFERED DOWN STILL SUPPORTING 15 TO 25 MPH WINDS
AT SFC MON AFTERNOON AND EVENING. WESTERN FLANK OF GRT LKS VORTEX TO
SWIPE CVA ACRS AREA MON AFTERNOON AND EVENING...KICKING UP SCTRD
PRECIP IN THE PROCESS. CRITICAL THICKNESSES AND FCST SOUNDINGS
SUGGEST ALL SNOW...BUT MAY LEAVE MIX IN FOR AFTERNOON.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Special weather statement, Apr 15, 3:50 AM CST, 3 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT SUN APR 15 2001

...SCATTERED RAIN TODAY...BIG COOL DOWN TO COMMENCE TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TODAY...
CONTINUING TO GENERATE CLOUDS AND AREAS OF LIGHT RAIN AND DRIZZLE.
AS THIS SYSTEM MOVES EAST AND DEPARTS THE AREA...SKIES WILL START TO
CLEAR FROM THE WEST BY MID AFTERNOON.

TONIGHT...A LARGE CANADIAN HIGH PRESSURE SYSTEM WILL START TO SPILL
DOWN ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. THIS SYSTEM WILL
BRING MUCH COLDER CONDITIONS TO THE REGION FOR THE FIRST HALF OF THE
WORK WEEK. A STRENGTHENING NORTHWEST WIND WILL START TO ADVECT
COLD AIR DOWN ACROSS THE AREA BY THIS EVENING...AND BY MONDAY
MORNING TEMPERATURES WILL BE IN THE LOW TO MID 30S. AS THIS LARGE
DOME OF COLD AIR CONTINUES TO SETTLE INTO THE CENTRAL PLAINS ON
MONDAY...A TIGHT PRESSURE GRADIENT ON ITS LEE SIDE WILL INDUCE STRONG
NORTHWEST WINDS ACROSS THE AREA. GUSTS TO 35 MPH WILL BE COMMON
BY MONDAY AFTERNOON. THESE WINDS WILL CONTINUE TO USHER IN COLD
CANADIAN AIR...AND TEMPERATURES WILL STRUGGLE JUST TO REACH THE 40S
FOR MONDAY HIGHS.

A LARGE UPPER LEVEL DISTURBANCE WILL DROP IN FROM THE NORTH AND
SETTLE ACROSS THE WESTERN GREAT LAKES ON MONDAY. THIS FEATURE MAY
KICK OFF SNOW SHOWERS AC1ROSS THE AREA BY MONDAY AFTERNOON...WITH THE
ACTIVITY LASTING ON INTO THE EVENING.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
April 15, 7:00 AM CST to April 30, 11:59 PM CST
Where
Clark forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243803.